To the Editor
In Dr. D. L. Lees’ Letter to the Editor, “Drug Accident Shows Need for Label Standards:’ he suggests the use of properly color-coded ASTM/ D4267 anesthesia standard drug labels and relates the hazards of suddenly appearing nonstandard labels.
Another important aspect to this whole problem is drug packaging and labelling. It appears that the whole pharmaceutical industry is indifferent to ” issue. Driven by economic, proprietary, and patent considerations, new vials, ampules, variously colored flip tops, and different labels appear and disappear in anesthesia carts. The look-alikes approach the unbelievable. Succinylcholine looks like Cefazolin; Bacteriostatic Water is like Neostigmine; Glycopyrrolate and Furosemide are like Droperidol; the list is endless and ever-changing.
It is unfortunate that the presence and rapid turnover of look-alikes have led to a significant increase in medication errors. Succinylcholine mixed with Marcaine injected into the epidural space, Norcuron mixed with Neostigmine, Epinephrine mistaken for Regonol all these haw occurred, to name only a few.
The exhortation “You should have read the label ” is about as useful as “You shouldn’t have run into that tree along the side of the road.” Everybody knows about the importance of reading labels; yet, medication errors occur infrequently but regularly, and they may be on the increase for reasons beyond the anesthetists’ control. The problem may very well have the dimensions of a major public health issue which could he much ameliorated by a cooperative pharmaceutical industry willing to adopt ASTM labelling standards for ampules, vials, and flip tops.
Hans Hasche-Kluender, M. D.
Swedish Hospital Medical Center Seattle, WA